Nonlinear modulation of SH waves in an incompressible hyperelastic plate


Ahmetolan S. , TEYMUR M.

ZEITSCHRIFT FUR ANGEWANDTE MATHEMATIK UND PHYSIK, vol.58, no.3, pp.457-474, 2007 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 58 Issue: 3
  • Publication Date: 2007
  • Doi Number: 10.1007/s00033-005-0056-z
  • Title of Journal : ZEITSCHRIFT FUR ANGEWANDTE MATHEMATIK UND PHYSIK
  • Page Numbers: pp.457-474

Abstract

Propagation of nonlinear shear horizontal (SH) waves in a homogeneous, isotropic and incompressible elastic plate of uniform thickness is considered. The constituent material of the plate is assumed to be generalized neo-Hookean. By employing a perturbation method and balancing the weak nonlinearity and dispersion in the analysis, it is shown that the nonlinear modulation of waves is governed asymptotically by a nonlinear Schrodinger (NLS) equation. Then the effect of nonlinearity on the propagation characteristics of asymptotic waves is discussed on the basis of this equation. It is found that, irrespective of the plate thickness, the wave number and the mode number, when the plate material is softening in shear then the nonlinear plane periodic waves are unstable under infinitesimal perturbations and therefore the bright (envelope) solitary SH waves will exist and propagate in such a plate. But if the plate material is hardening in shear in this case nonlinear plane periodic waves are stable and only the dark solitary SH waves may exist.